I went to a routine check up with my neurologist on January 31st. I’d been having some vision changes for a couple of days that seemed beyond the normal fluctuation due to exertion, heat, or fatigue. I’d noticed a little double-vision and a significant collapse of my peripheral vision in my right eye.
My doctor and I discussed whether or not to treat, and we decided that it would be better to be safe than sorry. This was a textbook example of the ‘shared decision making’ type of physician/patient interaction. I still very much appreciate the quality of physician I was fortunate enough to find.
High dose steroids are no picnic, but I felt like the risks were outweighed by the benefits. I would receive 1 gram of methylprednisolone IV daily for 4 days. He also offered to prescribe something for sleep, and I declined. I’d live to regret that one.
I knew that the steroids might happen before I went to the appointment since that’s how you treat an exacerbation in most cases, but I’d not considered the scheduling implications. I have school 5 days a week this semester, and a lot of classes I can’t skip. As soon as the prospect of fitting 4 infusions into my week surfaced in real time, I freaked a little.
How does one “freak a little” you might ask?
For me, it boils down to over-analyzing each detail, inventing new details to analyze, and eventually making a rash decision without regard to details gathered or analysis accrued. This, in total, is due to the overwhelming explosion of the three-dimensional, exponentially-expanding fractal that is my disabling neurosis.
Anyway, the nurse came in to speak with me about setting up the infusions after the doctor left. I could either commute to the hospital clinic or do home infusion if my insurance would cover it through Walgreens Specialty Pharmacy Services. She said the appropriate party would contact me in either case, and with that, I scheduled a follow up appointment for March 1st with the neurologist to check on my condition.
I don’t know about you, but home infusion to me meant a nurse coming to my house once a day for 4 days. I also thought I’d get stuck 4 times. I was wrong.
About 2 hours after I left the medical plaza, I got a call from Walgreens. After some back and forth with the receptionist, we scheduled the nurse to come to my home the next afternoon. When she started to end the conversation, I asked if I’d be scheduling the rest of the appointments with the nurse. She then explained that there would be an IV in my arm for 4 days. I got scared by that for some reason which she quickly picked up on, and she asked if I’d like to speak with the nurse to learn more about it. Yes, please. Yikes.
Next, the nurse is telling me about flushing the line with saline and intermates… She was patient with me and did her best to calm my nerves, but I’m not comfortable with the idea of walking around with a convenient access for bugs to my body’s most precious and vulnerable resource.
Still, I wanted the steroids because I thought that I needed them. That trumped any nerves for me.
A friendly and compassionate nurse arrived at my house the next day. She went through and explained everything in detail. She answered my questions and allayed most of my fears. It took 2 sticks to get the IV in my arm (probably because it was cold), but she finally got it. I nearly passed out. If my torso isn’t at about a 45 degree angle or less for any IV stick, I’d probably vomit first and then faint. I come close to doing both while reclined. It’s weird.
She left after about an hour, and my IV was all hooked up. I was relieved that the medicine was finally making its way in. Surely, things were on the up and up.
Sorry to be brief, but I’m going to stop here for now.
The goal for my next post is to describe what it’s like to be on high dose IV steroids for 4 days. I’m not sure I’m up for the task of describing that, but it seems like something people should know whether:
- you’re the patient
- you’re prescribing it for your patient
- you’re a significant other left in the rubble
- you’re a nurse connecting the IV
- you’re the pharmacist counseling on the side effects
It’s quite a ride, and it’ll be a challenge to describe it well.